Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Amarillo, TX

April 21, 2004Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 21, 2004, 7:07 PM CDT for Beaver County, Oklahoma. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 7:07 PM CDT (00:07 UTC)
Expired
Apr 21, 2004, 8:15 PM CDT
In force
68 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 220007
SVRAMA
OKC007-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 815 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM 5 MILES NORTH OF FORGAN MOVING SOUTHEAST AT  
  20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BEAVER...SLAPOUT...MOCANE...KNOWLES...GATE...FORGAN...FLORIS AND
  ELMWOOD

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

VERY SMALL...BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE WITH THIS
STORM. STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3698 10091 3652 10062 3652 10002 3698 10002

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:40 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 21, 2:40 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT WED APR 21 2004

.DISCUSSION...
COMPLICATED WEATHER PATTERN THE NEXT FEW DAYS WITH RESPECT TO
PRECIP/CLOUD COVER AS WE GO INTO FRIDAY. SURFACE FEATURES AS OF
EARLY AFTERNOON SHOW A LOW OVER NORTHWEST TEXAS JUST WEST OF
CHILDRESS...WITH A DRYLINE EXTENDING SOUTHWARD FROM THE LOW TO NEAR
THE TEXAS BIG BEND. SURFACE LOW WILL REDEVELOP OVER THE NORTHWEST
PANHANDLES THIS EVENING IN RESPONSE TO S/W APPROACHING FROM THE
WEST. ONGOING POPS LOOK GOOD FOR POSSIBLE THUNDER PRIMARILY OVER
NORTHEAST ZONES LATE THIS AFTERNOON/EVENING WITH BETTER MOISTURE AND
APPROACHING UPPER LEVEL DYNAMICS.

SURFACE LOW DEVELOPS OVER EASTERN NEW MEXICO THURSDAY...WITH A WARM
FRONT EXTENDING EAST ACROSS THE AREA BY AFTERNOON. EXACTLY WHERE
THIS BOUNDARY SETS UP IS STILL IN QUESTION. NORTHEAST HALF OF THE
CWA IS OUTLOOKED FOR SLIGHT RISK ON THURSDAY. MINOR S/W AND
APPROACHING 100KT H3 JET WILL AID IN POSSIBLE CONVECTION THURSDAY
AFTERNOON/EVENING PRIMARILY OVER NORTHEAST HALF OF THE CWA WHERE
BETTER INSTABILITY/MOISTURE WILL EXIST.

MEANWHILE...POTENT UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST WILL
DIVE SOUTHEAST INTO THE FOUR CORNERS BY 23/12Z. FAIRLY POTENT COLD
FRONT WILL MOVE SOUTH ACROSS THE AREA LATE THURSDAY NIGHT/EARLY
FRIDAY MORNING. GUSTY NORTHERLY WINDS...PLENTY OF CLOUDS AND MUCH
COOLER TEMPERATURES WILL MAKE FOR A CHILLY DAY ACROSS THE PANHANDLES
ON FRIDAY. TEMPERATURES WERE ADJUSTED DOWNWARD A CATEGORY ON FRIDAY.
THE ONLY OTHER ADJUSTMENTS WERE FOR SLIGHTLY STRONGER WINDS. BEST
MOISTURE AT THIS TIME WILL BE CONFINED TO THE NORTHEAST/EASTERN
PANHANDLES...WITH DRIER CONDITIONS OVER THE SOUTHWEST TEXAS
PANHANDLE. COMBINATION OF UPSLOPE FLOW AND THE APPROACHING S/W SHOULD
RESULT IN SOME POST FRONTAL PRECIP OVER THE AREA FRIDAY AND FRIDAY
NIGHT. THINGS BEGIN TO DRY OUT ON SATURDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE AREA AS UPPER LEVEL SYSTEM MOVES OFF TO OUR
NORTHEAST.

WARMER TEMPERATURES EXPECTED FOR NEXT WEEK AS RIDGE BUILDS OVER THE
WESTERN U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     45  78  40  49 /  10  30  30  20
BEAVER       46  68  40  46 /  20  40  40  20
BOISE CITY   40  67  37  44 /  20  30  30  20
BORGER       47  77  43  47 /  20  30  30  20
BOYS RANCH   45  77  38  49 /  10  20  20  20
CANYON       45  78  38  50 /  10  20  20  20
CLARENDON    48  81  41  49 /  20  30  30  20
DALHART      39  73  36  44 /  20  20  20  20
GUYMON       45  72  39  44 /  20  40  40  20
HEREFORD     45  79  36  51 /  10  20  20  20
LIPSCOMB     46  74  41  47 /  20  40  40  20
PAMPA        45  78  41  48 /  20  30  30  20
SHAMROCK     49  81  42  50 /  20  30  30  20
WELLINGTON   51  82  43  50 /  20  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/21/26
Hazardous weather outlook, Apr 21, 1:00 PM CDT, 6 hours 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED APR 21 2004

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS THE EASTERN OKLAHOMA PANHANDLE AND EXTREME
NORTHEAST TEXAS PANHANDLE DUE TO THE COMBINATION OF AN APPROACHING
UPPER LEVEL LOW PRESSURE SYSTEM...A SLOWLY RETREATING WARM FRONT...
ADEQUATE MOISTURE AND DAYTIME HEATING. THE SLIGHT RISK AREA IS ALONG
AND EAST OF A LINE EXTENDING FROM TURPIN OKLAHOMA TO GLAZIER TEXAS.
THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. ELSEWHERE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
AND EVENING...BUT ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING ACROSS MUCH OF THE OKLAHOMA PANHANDLE AND PARTS OF THE TEXAS
PANHANDLE. THE SLIGHT RISK AREA IS ALONG AND EAST OF A LINE
EXTENDING FROM BOISE CITY OKLAHOMA TO 15 MILES SOUTHWEST OF CLARENDON
TEXAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND EXTREME NORTHEAST TEXAS PANHANDLE SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON OR EVENING. IN ADDITION...SPOTTER ACTIVATION MAY ALSO BE
NEEDED ON THURSDAY AFTERNOON AND EVENING FOR MUCH OF THE OKLAHOMA
PANHANDLE AND PARTS OF THE TEXAS PANHANDLE.

ANDRADE

In the hours before

Special weather statement, Apr 21, 5:44 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT WED APR 21 2004

TXZ004-005-009-010-220000-
HEMPHILL-LIPSCOMB-OCHILTREE-ROBERTS-
544 PM CDT WED APR 21 2004

...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHEAST TEXAS
PANHANDLE...

A CLUSTER OF STRONG THUNDERSTORMS WITH GUSTY WINDS TO AROUND 50
MILES AN HOUR...HAIL TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN
WILL CONTINUE TO MOVE NORTHEAST AT 20 MILES AN HOUR. PERRYTON...
LIPSCOMB...CANADIAN AND FOLLETT ARE A FEW COMMUNITIES THAT WILL BE
AFFECTED BY THESE STORMS THROUGH 700 PM.

GOEHRING
Local storm report, Apr 21, 6:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             FOLLETT                 36.43N 100.14W
04/21/2004  1.00 INCH        LIPSCOMB           TX   TRAINED SPOTTER

&&

DH
Local storm report, Apr 21, 6:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             FOLLETT                 36.43N 100.14W
04/21/2004  1.25 INCH        LIPSCOMB           TX   TRAINED SPOTTER

0642 PM     HAIL             FOLLETT                 36.43N 100.14W
04/21/2004  1.75 INCH        LIPSCOMB           TX   LAW ENFORCEMENT

&&

DH

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.